Just as we are seeing an increase in Methadone-related overdoses, so are many places across the country. While it is often seen as a drug used to replace heroin in addicted individuals, the overdoses we are seeing are related to its increased use as a potent pain medication (as is the case elsewhere as well).
Methadone is being used increasingly in tablet form as a pain med. Like all behavior the reason is “over-determined” or multi-factorial. It is quite effective and had been thought to be less addictive than many other pain meds (not true, but all meds are addictive in some ways and in some people). Another reason is that OxyContin has gotten such a “bad name” that a replacement was needed.
One of the main problems with Methadone is its long half-life (the time required to clear half of the med from the body). The half-life can be up to 60 hours. The problem is that the pain-relief effects diminish prior to it being cleared from the body, so that repeated dosing for pain relief in the face of that slow clearage leads to the development of toxic levels.
The other “problem” with Methadone is that it is usually an incredibly safe med when taken alone, but can quickly becomes deadly when mixed with other meds at higher than “normal” doses. That is, if your Methadone level is a bit on the high side and you take it with a benzodiazepine a bit on the high side and wash it down with a bit too much alcohol, you can wake up dead (as we say in the profession). This can occur even if none of those drugs are in the toxic range by themselves. In particular, the respiratory and cardio- depressant effects of these drugs are additive, if not somewhat geometric, in their cumulative effects.
Methadone may be a good pain med and may be useful in those addicted to heroin, but it can be lethal and we are seeing an increase in its lethal effects.